Iowa, 2012Hail and Damaging Winds in Iowa, May 28, 2012
May 28, 2012 · NWS DVN · 6 events in 2 counties and zones
A cold front swept across the Mid Mississippi Valley during the day on May 28, 2012. Scattered showers and thunderstorms developed ahead of this cold front producing isolated severe hail and wind as they moved through eastern Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept across the Mid Mississippi Valley during the day on May 28, 2012. Scattered showers and thunderstorms developed ahead of this cold front producing isolated severe hail and wind as they moved through eastern Iowa. These thunderstorms produced pea to quarter sized hail in Washington, Muscatine, and Scott Counties. These thunderstorms also produced wind damage in eastern Scott County with several tree limbs down in eastern Scott County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 28, 2:10 PM CST, 45 minutes earlier.
Area forecast discussion, May 28, 2:10 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT MON MAY 28 2012
.SYNOPSIS...
ANALYSIS AT 2 PM SHOWS A DIFFUSE FRONT JUST ENTERING THE FORECAST
AREA WITH SSW TO SW WINDS OF 15 TO 30 MPH AND ISOLATED SHOWERS
AND STORMS OCCURRING. NOWCAST TOOLS INDICATE ISOLATED TO SCATTERED
STORMS AND SHOWERS TO CONTINUE TO PERCOLATE ALONG AND AHEAD OF THIS
BOUNDARY UNTIL IT MOVES SOUTHEAST OF THE BY 8 TO 9 PM. AN ISOLATED
STRONG TO POSSIBLY SEVERE STORMS IS POSSIBLE UNTIL THEN. UPPER AIR
ANALYSIS SHOWS COOLER AND DRIER CONDITIONS ON NW WINDS TO MOVE IN
THE NEXT DAY OR SO. A CHANCE FOR A DECENT RAIN EVENT IS INCREASING
FOR THURSDAY INTO FRIDAY WITH VERY COOL TEMPERATURES.
&&
.SHORT TERM...TONIGHT AND TUESDAY...
TONIGHT...WILL KEEP SLIGHT CHANCE POPS FAR EAST UNTIL 10 PM BUT
OTHERWISE LIKELY ALL PRECIPITATION WILL MOVE EAST OF THE AREA AROUND
7 PM. THESE ISOLATED TO SCATTERED STORMS AND SHOWERS WILL BE ALONG
AND AHEAD OF THE PASSING COOL FRONT. SKIES TO CLEAR WITH MUCH LOWER
DEWPOINTS BY MID EVENING WITH LOW IN THE 50S WITH SOME UPPER 40S
POSSIBLE IN NW SECTIONS.
TUESDAY...MILD AND BREEZY WITH NW WINDS OF 15 TO 30 MPH WITH LOW
DEWPOINTS AND MOSTLY CLEAR TO CLEAR SKIES. HIGHS TO RISE INTO THE
MIDDLE TO UPPER 70S NW SECTIONS TO THE LOWER 80S SE SECTIONS. HIGH
PRESSURE FROM CANADA WILL RESULT IN DEWPOINTS LOWER INTO THE 30S
AND 40S IN THE AFTERNOON HOURS.
NICHOLS
.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
FORECAST FOCUS ON WIDESPREAD SOAKING RAINS ON THURSDAY THEN WARMING
UP NEXT WEEKEND. GFS THE OUTLIER IN KEEPING THURSDAY DRY.
TUESDAY NIGHT AND WEDNESDAY...COOL AIRMASS DROPPING INTO THE REGION
BUT DRY. MAX TEMPS WILL RANGE FROM THE MID 60S NORTH TO THE MID 70S
FAR SOUTH. MIN TEMPS IN THE 40S NORTH TO LOWER 50S SOUTH.
WEDNESDAY NIGHT THROUGH FRIDAY...IMPRESSIVE TROUGH SEEN ON WATER
VAPOR LOOPS CURRENTLY APPROACHING THE PACIFIC NORTHWEST. THIS TROUGH
DEVELOPS INTO A VERY HEALTHY SYSTEM WHEN IT ARRIVES INTO THE
MIDWEST. ECM DEVELOPS A NICE CLOSED UPPER LOW AND A SURFACE LOW THAT
TRACKS FROM THE OZARKS ON THURSDAY TO NEAR CHICAGO BY EARLY FRIDAY.
EVEN THOUGH METEOROLOGICAL SUMMER BEGINS THIS FRIDAY THE INTENSE
SYSTEM LATE THIS WEEK APPEARS MORE WINTER LIKE. STRONG ISENTROPIC
LIFT OVER THE COOL AIRMASS SHOULD PROVIDE WIDESPREAD SOAKING RAINS
OF OVER AN INCH IN MANY AREAS. THIS WILL BE THE BEST OPPORTUNITY FOR
WIDESPREAD RAINS WE HAVE SEEN SINCE THE FIRST WEEK OF MAY. WILL
BRING IN CHANCE POPS IN OUR WEST WEDNESDAY NIGHT AND SPREAD LIKELY
POPS OVER ALL THE CWA THURSDAY...WITH LIKELY POPS IN OUR EAST
THURSDAY NIGHT. WILL LINGER CHANCE POPS INTO FRIDAY. VERY COOL
THURSDAY AND FRIDAY WITH MAX TEMPS ONLY IN THE LOWER 60S AT MOST
LOCATIONS. AS STATED EARLIER THE GFS SEEMS TO SLOW THE SYSTEM WAY
DOWN COMPARED TO THE ECM/NAM/GEM SO HAVE LEANED AGAINST IT.
NEXT WEEKEND AND MONDAY...ZONAL FLOW RETURNS WITH WARMING
TEMPERATURES INTO THE 80S BY MONDAY. THERE IS THE POTENTIAL FOR
THUNDERSTORMS AS THE HEAT RETURNS BUT THE TIMING IS DIFFICULT A WEEK
AWAY. RIGHT NOW THE GRIDS WILL HAVE SMALL POPS FOR SUNDAY NIGHT AND
MONDAY.
HAASE
&&
.AVIATION...
A BROAD AND DIFFUSE COOL FRONT WILL PASS EAST OF ALL THE TERMINALS BY
23Z. UNTIL THEN...AN ISOLATED TO SCATTERED...HIGHER BASED SHOWER OR
THUNDERSTORM IS POSSIBLE. THE PROBABILITY OF PRECIPITATION AFFECTING
ANY TERMINAL IS TOO LOW TO PUT IN ANY TERMINAL AREA FORECAST. ANY
STORM THAT OCCURS OVER A TERMINAL MAY CAUSE A BRIEF PERIOD OF MVFR
CONDITIONS. SOUTHWEST WINDS OF 15-30 MPH WILL SHIFT TO THE WEST AND
NORTHWEST AND DECREASE TO 5-15 MPH BY 29/00Z. CLEAR TO MOSTLY CLEAR
SKIES WILL THEN PERSIST THROUGH TUESDAY. WEST TO NORTHWEST WINDS WILL
INCREASE TO 15-30 MPH FOR SEVERAL HOURS MID DAY TUESDAY. THE ONGOING
VFR CONDITIONS WILL LAST FOR AT LEAST THE NEXT 24 HOURS....PROBABLY
MUCH LONGER.
NICHOLS
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
NICHOLS/HAASE
Hazardous weather outlook, May 28, 3:23 AM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 AM CDT MON MAY 28 2012
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
423 AM CDT MON MAY 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE ACROSS EASTERN IOWA THIS
MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
THIS AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND
AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH EASTERN IOWA AND
NORTHWEST ILLINOIS. THERE IS A SLIGHT RISK FOR SEVERE STORMS...
ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER FROM MID TO
LATE AFTERNOON. THE MAIN THREAT WILL BE DAMAGING WINDS...WITH A
LESSER POTENTIAL FOR LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN WITH A FEW THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT. THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW
AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
DLS/LE
In the hours before
Special weather statement, May 28, 2:23 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT MON MAY 28 2012
IAZ063>065-067-077-078-282100-
CEDAR-IOWA-JOHNSON-LOUISA-MUSCATINE-WASHINGTON-
323 PM CDT MON MAY 28 2012
...STRONG THUNDERSTORM POSSIBLE...
AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WELLMAN...OR 10 MILES NORTHWEST OF
WASHINGTON...MOVING NORTHEAST AT 45 MPH.
* THE THUNDERSTORM WILL BE NEAR...
RICHMOND AND KALONA AROUND 325 PM CDT...
RIVERSIDE AROUND 330 PM CDT...
HILLS AND LONE TREE AROUND 340 PM CDT...
7 MILES NORTHWEST OF NICHOLS AROUND 350 PM CDT...
WEST LIBERTY AND WEST BRANCH AROUND 355 PM CDT...
ATALISSA AND ROCHESTER AROUND 400 PM CDT...
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY
RAIN...ARE EXPECTED WITH THIS STORM.
IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
LAT...LON 4187 9107 4152 9085 4132 9180 4148 9191
TIME...MOT...LOC 2020Z 244DEG 39KT 4144 9174
NICHOLS
Hail, Washington
- When
- May 28, 2:55 PM CST
- Where
- Washington County, 1.55 mi E of Riverside
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.480, -91.570
A trained spotter reported quarter sized hail along with small limbs down and zero visibility in very heavy rain.
Thunderstorm Wind, Scott
- When
- May 28, 4:10 PM CST
- Where
- Scott County, 0.86 mi SE of Davenport Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.610, -90.570
An NWS employee reported 6 inch diameter tree limbs down near old Highway 61 and Black Hawk Trail. The time of the event was estimated using radar.
Hail, Scott
- When
- May 28, 4:14 PM CST
- Where
- Scott County, 3.17 mi SSW of Davenport Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.580, -90.610
Hail, Scott
- When
- May 28, 4:20 PM CST
- Where
- Scott County, 1.48 mi NNW of Credit Island
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.520, -90.630
Thunderstorm Wind, Scott
- When
- May 28, 4:28 PM CST
- Where
- Scott County, 4.18 mi S of Princeton
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.610, -90.360
An NWS employee reported several trees down near Territorial Road north of LeClaire. The time of the event was estimated by radar and other nearby reports.
Thunderstorm Wind, Scott
- When
- May 28, 4:33 PM CST
- Where
- Scott County, 0.52 mi W of Princeton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.670, -90.360
Tree limbs were reported down in the area. This caused 4 power lines to be downed from the limbs. Time of this event was estimated from radar.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, May 28 to 29, 20122 deaths · 2 events
- Tornado and High Surf in Florida, May 28, 20121 death · $20,000 · EF0 · 2 events
- Tornado and Flash Flooding in Vermont, May 28 to 29, 2012$1.2 million · EF0 · 53 events
- Hail and Damaging Winds in Wisconsin, May 28, 2012$420,000 · 1.75 in hail · 32 events
- Hail and Damaging Winds in Oklahoma, May 28, 2012$210,000 · 2.75 in hail · 31 events
- Hail and Damaging Winds in Texas, May 28, 2012$72,000 · 61 kt wind · 9 events
- Damaging Wind and Strong Wind in Michigan, May 28, 2012$75,000 · 56 kt wind · 3 events
- Hail in Minnesota, May 28, 2012$45,000 · 2.5 in hail · 11 events
- Hail and Damaging Winds in Michigan, May 28, 2012$46,000 · 1 in hail · 5 events
- Hail in Ohio, May 28, 2012$35,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Texas, May 28 to 29, 20121 injured · 1.75 in hail · 23 events
- Flooding and Damaging Winds in Florida, May 28, 2012$30,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386821, 386824, 386822, 386823, 386825, 386826.